Alert archive / Texas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 101, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 24, 2008, 4:40 PM CDT for Mitchell County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2008, 4:40 PM CDT (21:40 UTC)
- Expired
- May 24, 2008, 5:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Mitchell County, TX
The radar
The San Angelo radar (KSJT), 113 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1932 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 242140 SVRMAF TXC335-242215- /O.NEW.KMAF.SV.W.0101.080524T2140Z-080524T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 440 PM CDT SAT MAY 24 2008 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN MITCHELL COUNTY IN WEST TEXAS... * UNTIL 515 PM CDT * AT 434 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13 MILES SOUTH OF LORAINE...OR 15 MILES SOUTHEAST OF COLORADO CITY... MOVING NORTHWEST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... RURAL AREAS MAINLY SOUTH AND EAST OF COLORADO CITY... FM 644... LORAINE... DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. LAT...LON 3251 10087 3251 10067 3215 10068 3209 10087 TIME...MOT...LOC 2139Z 150DEG 13KT 3223 10073 $$
1 follow-up statement
000
WWUS54 KMAF 242149
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
449 PM CDT SAT MAY 24 2008
TXC335-242215-
/O.CON.KMAF.SV.W.0101.000000T0000Z-080524T2215Z/
MITCHELL TX-
449 PM CDT SAT MAY 24 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR EASTERN MITCHELL COUNTY...
AT 448 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11
MILES SOUTH OF LORAINE...OR ABOUT 13 MILES SOUTHEAST OF COLORADO
CITY...MOVING NORTH AT 20 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...LORAINE
AND RURAL AREAS SOUTH AND EAST OF COLORADO CITY.
THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT
DAMAGE TO PROPERTY. FOR YOUR PROTECTION... MOVE TO AN INTERIOR ROOM
ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
LAT...LON 3218 10070 3209 10087 3210 10087 3247 10086
3251 10087 3251 10067
TIME...MOT...LOC 2149Z 162DEG 17KT 3226 10072
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:40 PM CDT, 2 hours earlier.
Area forecast discussion, May 24, 2:40 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
240 PM CDT SAT MAY 24 2008
.DISCUSSION...
A LARGE SPRAWLING RETROGRADING UPPER LEVEL STORM SYSTEM ACROSS THE
WESTERN STATES AND A BUILDING RIDGE ACROSS THE CENTRAL STATES
WILL CONTINUE TO BE THE MAIN UPPER LEVEL PATTERN THROUGH
THE FORECAST CYCLE. IN RESPONSE THE UPPER LEVEL WINDS WILL BACK
SOME TONIGHT THROUGH SUNDAY NIGHT AND ALLOW LOW LEVEL MOISTURE TO
MOVE WESTWARD TOWARD THE EASTERN SLOPES OF THE MOUNTAINS BY SUNDAY
MORNING. HAVE INSERTED AN ISOLATED SHOWER AND THUNDERSTORMS GRID
PRE FIRST PERIOD EARLY THIS EVENING FOR THE CUMULUS CLOUDS NOW
DEVELOPING ACROSS THE EXTREME EASTERN PERMIAN BASIN ALONG THE
DRYLINE.
ON SUNDAY THE COMBINATION OF A MORE MOIST AND UNSTABLE AIRMASS...
UPSLOPE FLOW AND WEAK SHORTWAVES IN THE SOUTH TO SOUTHWESTERLY FLOW
ALOFT MAY BE ENOUGH TO PRODUCE ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS ACROSS THE REGION.
A SOUTHWEST FLOW ALOFT WILL BE IN PLACE MONDAY AND TUESDAY BETWEEN
THE AFOREMENTIONED LOW AND THE BUILDING RIDGE TO THE EAST. A LEE
TROUGH/DRYLINE WILL BE IN PLACE AND WITH VERY INTENSE HEATING AND
MID LEVEL MOISTURE IN PLACE ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS APPEAR POSSIBLE ACROSS MUCH OF WEST TEXAS. A
NORTHERN STREAM TROUGH ACROSS EASTERN CANADA WILL SEND A COLD
FRONT SOUTHWARD LATE TUESDAY AND WEDNESDAY. WENT WITH ISOLATED TO
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WEDNESDAY WITH THIS
FEATURE. THE FRONT SHOULD KNOCK BACK TEMPERATURES TOWARDS MORE
NORMAL VALUES. BY NEXT THURSDAY A FLAT RIDGE IS FORECAST TO BE IN
PLACE ACROSS MEXICO. MODEL OUTPUT IS MAINLY DRY BUT THINK
CONVECTION NOT OUT OF QUESTION ACROSS WEST TEXAS IN RATHER FLAT
FLOW. LATER FORECASTS MAY NEED TO ADD PRECIPITATION CHANCES
THURSDAY THROUGH SATURDAY.
&&
.FIRE WEATHER...
THE RED FLAG WARNING WILL CONTINUE UNTIL 8 PM CDT AS RH/S DIP TO
AROUND 10 PERCENT...AND SOUTH TO SOUTHWEST WINDS OF 20 TO 30 MPH IN
THE GUADALUPE MOUNTAINS...AND 10 TO 20 MPH ALONG AND WEST OF THE
PECOS RIVER PERSIST. RECOVERY TONIGHT WILL BE GOOD TO
EXCELLENT...EXCEPT OVER THE GUADALUPE MOUNTAINS WHERE POOR TO FAIR
RECOVERY IS EXPECTED. EXCEPT FOR A FEW LOCATIONS ALONG THE UPPER
TRANS PECOS AND GUADALUPE MOUNTAINS. SINCE WIND SPEEDS ARE NOT
EXPECTED TO BE NEAR 20 MPH IN THESE AREAS...CRITICAL FIRE WEATHER
CONDITIONS ARE NOT EXPECTED. SOUTH TO SOUTHEAST WINDS OF 20 TO 25
MPH WILL PREVAIL OVER LOCATIONS TO THE EAST OF THE PECOS RIVER
SUNDAY AFTERNOON...BUT MINIMUM RH/S ARE EXPECTED TO STAY ABOVE 15
PERCENT. THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS MOST
LOCATIONS SUNDAY...WITH A FEW DRY LIGHTNING STRIKES AND GUSTY...
ERRATIC WINDS POSSIBLE OVER THE GUADALUPE AND DAVIS MOUNTAINS.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 69 96 69 96 / 10 10 20 20
CARLSBAD NM 61 98 62 99 / 10 20 20 10
DRYDEN TX 72 97 69 97 / 10 10 10 10
FORT STOCKTON TX 68 99 69 98 / 10 20 20 10
GUADALUPE PASS TX 56 92 62 92 / 0 20 20 0
HOBBS NM 61 96 64 98 / 10 20 20 10
MARFA TX 54 92 54 92 / 10 20 20 10
MIDLAND INTL AIRPORT TX 67 96 68 97 / 10 20 20 20
ODESSA TX 67 96 68 97 / 10 20 20 20
WINK TX 69 104 70 104 / 10 20 20 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM MDT THIS
EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS
NP/LINCOLN NF/LNZ.
TX...RED FLAG WARNING FROM 2 PM CDT /1 PM MDT/ THIS AFTERNOON TO 8 PM
CDT /7 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...BIG
BEND AREA...DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
MOUNTAINS...LOVING...MARFA PLATEAU...PECOS...PRESIDIO
VALLEY...REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN AND
HIGHWAY 54 CORRIDOR...WARD.
&&
67/12Hazardous weather outlook, May 24, 2:17 PM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 217 PM CDT SAT MAY 24 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-251930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 217 PM CDT SAT MAY 24 2008 /117 PM MDT SAT MAY 24 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT DRY AND WINDY CONDITIONS WILL RESULT IN INCREASED FIRE DANGER ACROSS THE GUADALUPE MOUNTAINS...IN ADDITION TO THE BIG BEND... TRANS PECOS AND DAVIS MOUNTAINS INTO THIS EVENING. A RED FLAG WARNING IS IN EFFECT FOR THOSE AREAS TODAY. ISOLATED THUNDERSTORMS COULD DEVELOP OVER THE WESTERN LOW ROLLING PLAINS THROUGH LATE THIS AFTERNOON. THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS...BUT A COUPLE COULD PRODUCE GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS MOST AREAS SUNDAY THROUGH WEDNESDAY. ALTHOUGH WIDESPREAD SEVERE STORMS ARE NOT EXPECTED TO OCCUR...A FEW STORMS COULD PRODUCE HAIL AND STRONG WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 24, 4:14 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 414 PM CDT SAT MAY 24 2008 TXZ053-242145- MITCHELL- 414 PM CDT SAT MAY 24 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN MITCHELL COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED 17 MILES SOUTH OF COLORADO CITY AT 414 PM CDT...MOVING NORTHWEST AT 11 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 8:38 PM CDT | Red Flag Warning | MAF | Loving, Pecos, Ward | 23 hr |
| May 24, 5:24 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.